Close Get Latest Internet Explorer Get Latest Firefox Get Latest Chrome

Gastrointestinal Complications

The gastrointestinal (GI) tract is often the "spoiled child" of transplantation recipients because it tends to act up when the recipient is otherwise feeling well.

GI problems are usually medication related or signal an infection. If GI upset is accompanied by a fever, it is more likely to be infection related. GI upset can be characterized by one or all of the following:

  • Nausea
  • Vomiting (If unable to hold down medications, contact the transplant team. IV fluids or medication may be required.)
  • Diarrhea
  • Stomach cramps

The most common drugs used post transplant that may result in these symptoms include:

  • Cellcept (mycophenolate mofetil)
  • Prograf (tacrolimus, FK506)
  • Cytovene (ganciclovir)
  • Fosamax (alendronate)

Infectious agents affecting the GI tract

Clostridium difficile colitis (C.diff) most often affects patients who recently have taken large doses of antibiotics. Symptoms include diarrhea, which can be explosive and foul smelling, fever and occasionally vomiting.

C.diff also can have the opposite effect and cause a paralysis of the GI tract. On rare occasions this can cause extreme dilation of the colon or a so-called toxic megacolon, which can be life threatening.

C.diff is referred to as pseudomembranous colitis because it is characterized by plaques in the GI tract that resemble membranes. A stool sample generally sufficient for diagnosis, but sometimes a gastroenterologist will perform a sigmoidoscopy or colonoscopy to view the interior of the rectum and colon. C.diff is effectively treated with antibiotics (vancomycin or Flagyl).

CMV (cytomegalovirus) can cause a troublesome infection in the GI tract or elsewhere in the body. Symptoms include nausea, vomiting and diarrhea. CMV can cause ulcers and plaques in the GI tract. Ulcers in the colon can lead to profuse bloody diarrhea while ulcers in the upper GI tract (stomach, duodenum) often mimic peptic ulcer disease. CMV can also cause hepatitis.

Viral gastroenteritis includes the same "24-hour-bugs" and general maladies affecting everyone else. Unfortunately, transplant recipients are more prone to these pesky viruses because their immune systems are suppressed.

Viral gastroenteritis is generally not dangerous and tends to run a short, self-limiting course. Excess vomiting may be a problem if patients can't hold down their medications. If this is the case, hospitalization may be required to give intravenous fluids and medications.